Alert archive / Kansas / Special Weather Statements in 2015

Special Weather Statement, NWS Wichita, KS

July 17, 2015Barton County, Kansas

NWS Wichita, KS issued this special weather statement at Jul 17, 2015, 8:21 PM CDT for Barton County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2015, 8:21 PM CDT (01:21 UTC)
Expired
Jul 17, 2015, 9:00 PM CDT
In force
39 min
Issued by
NWS Wichita, KS

County Barton County, KS

The radar

The Wichita radar (KICT), 150 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1843 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2467 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

922 
WWUS83 KICT 180121
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
821 PM CDT FRI JUL 17 2015

KSZ047-180200-
BARTON KS-
821 PM CDT FRI JUL 17 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 900 PM CDT

* AT 818 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF CLAFLIN...
  MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SUSANK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3870 9850 3869 9848 3858 9848 3859 9878
      3870 9881
TIME...MOT...LOC 0118Z 243DEG 13KT 3861 9865 
$$

HOWERTON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 17, 6:46 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 17, 6:46 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
646 PM CDT FRI JUL 17 2015

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 239 PM CDT FRI JUL 17 2015

THIS EVENING-TONIGHT:
WEAK RIPPLES EMBEDDED WITHIN SUBTROPICAL MID-
LEVEL MOISTURE PLUME...COUPLED WITH HOT/UNSTABLE AND WEAKLY CAPPED
CONDITIONS SHOULD LEAD TO ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
DEVELOPING THIS AFTERNOON ACROSS WESTERN KS AND THE PANHANDLES OF
TX/OK. ALREADY BEGINNING TO SEE SIGNS OF THIS OVER NORTH-CENTRAL OK
AS WELL AS THE TX PANHANDLE...WITH THIS ACTIVITY POSSIBLY ALSO
DEVELOPING ALONG A WEAK/SUBTLE LOW-LEVEL CONVERGENCE ZONE SITUATED
NEAR THE KS/OK BORDER...STEMMING FROM REMNANT CONVECTIVE OUTFLOW.
STRONGLY UNSTABLE CONDITIONS...OWING TO STEEP MID-LEVEL LAPSE RATES
AND HOT/MOIST LOW-LEVELS...IN CONCERT WITH WEAK/MODEST DEEP LAYER
SHEAR SHOULD PROMOTE A HANDFUL OF STRONG-SEVERE STORMS OVER FAR
SOUTHERN KS (CLOSER TO OK BORDER) WEST OF THE FLINT HILLS THIS
AFTERNOON...AND GENERALLY WEST OF I-135 LATE THIS AFTERNOON-EVENING.
GIVEN DEEPLY MIXED SUB-CLOUD AIRMASS...GREATEST THREAT SHOULD BE
LOCALLY DAMAGING DOWNBURST WINDS...ALTHOUGH STRONGEST CORES COULD
ALSO PRODUCE MARGINALLY SEVERE HAIL. VERY HEAVY DOWNPOURS WILL ALSO
ACCOMPANY THE STRONGEST ACTIVITY...GIVEN ANOMALOUSLY HIGH
PRECIPITABLE WATER VALUES. ACTIVITY SHOULD TEND TO WANE THIS
EVENING...ALTHOUGH CANNOT RULE OUT A FEW HIT-OR-MISS
SHOWERS/THUNDERSTORMS THROUGHOUT THE NIGHT GENERALLY WEST OF THE
FLINT HILLS...WITHIN BROAD ZONE OF 800-600MB ISENTROPIC
ASCENT/MOISTURE TRANSPORT.

ADK

SATURDAY THROUGH MONDAY:

AN UPPER LOW OVER SASKATCHEWAN WITH A TRAILING POSITIVELY-TILTED
UPPER TROUGH AXIS...WILL SWEEP EASTWARD ACROSS SOUTHERN CANADA AND
THE NORTHERN/CENTRAL PLAINS OVER THE WEEKEND. THE ATTENDANT COLD
FRONT SHOULD SLIDE SOUTH INTO NORTHWESTERN KANSAS BY LATE SATURDAY
AFTERNOON...THEN MOVING SLOWLY SOUTHWARD THROUGH THE STATE SUNDAY
INTO MONDAY. A VERY HIGH DEEP LAYER MOISTURE AXIS IS PROGGED
ALONG/NORTH OF THIS FRONTAL ZONE WHICH WILL BE A FOCUS FOR
THUNDERSTORMS DURING THIS PERIOD. SEVERAL WEAK PERTURBATIONS WILL
ALSO EJECT OUT OF THE MOONSONAL FLOW OVER THE SOUTHERN ROCKIES INTO
THE CENTRAL PLAINS AROUND THE NORTHERN PERIPHERY OF THE SOUTHERN
PLAINS UPPER RIDGE. WEAK-MODERATE NOCTURNAL LOW-LEVEL JETS DURING
THE PERIOD WILL ALSO FOCUS MOISTURE TRANSPORT INTO THE FRONT TO
SUPPORT NIGHTTIME/MORNING CONVECTION...IN ADDITION TO THE EXPECTED
DIURNAL CONVECTION DURING THE PM/EVE HOURS. GIVEN PROGGED VERY
STRONG INSTABILITY AND MODERATE-STRONG DEEP-LAYER SHEAR ALONG/JUST
NORTH OF FRONT...STRONG-SEVERE STORMS WILL BE POSSIBLE LATE SAT
PM/EVE OVER NORTHWESTERN KS...AND FURTHER SOUTH INTO OUR FORECAST
AREA SUNDAY INTO SUNDAY NIGHT.

SOUTHWESTERLY FLOW WITHIN A VERY STRONG LOW-LEVEL THERMAL RIDGE AXIS
WILL MAKE FOR A VERY HOT AND BREEZY DAY SATURDAY...WITH HIGHS FROM
THE MID 90S SOUTHEAST...TO 100-102 IN CENTRAL/SOUTH CENTRAL KS.
CURRENT HEAT ADVISORY HEADLINE LOOKS REASONABLE ALONG/EAST OF
I-135 WHERE DEWPOINTS MAY NOT MIX OUT AS MUCH AS TO THE WEST OF
I-135. FORECAST HIGHS SUNDAY ARE A BIT MORE TRICKY DEPENDING ON
HOW FAR SOUTH THE FRONT SAGS AND ANY CONVECTIVE OUTFLOW
EFFECTS...HOWEVER THE NAM-WRF...GFS...AND ECMWF HANG THE FRONT UP
ENOUGH...THAT IT APPEARS SOUTHEAST KANSAS MAY NEED A HEAT ADVISORY
FOR SUNDAY PM. SOME TEMPORARY RELIEF FROM THE EXTREME HEAT IS
EXPECTED BY MONDAY WITH THE FRONT POTENTIALLY STALLING JUST SOUTH
OF THE KS/OK BORDER...LIKELY AIDED BY CONVECTIVE OUTFLOWS.

JMC

.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 239 PM CDT FRI JUL 17 2015

MID-UPPER HEIGHT RISES WILL OCCUR ACROSS THE SOUTH CENTRAL CONUS MID-
LATE WEEK...WHILE AN UPPER TROUGH MOVES THROUGH THE NORTHWESTERN
STATES INTO THE NORTHERN PLAINS. THE FRONTAL ZONE IS PROGGED TO
REMAIN STALLED IN THE AREA TUESDAY...BEFORE LIFTING NORTHWARD MID-
LATE WEEK. THEREFORE...WE EXPECT A CHANCE OF THUNDERSTORMS TO
CONTINUE TUESDAY INTO PERHAPS WEDNESDAY...WITH A TREND FOR DRIER AND
HOTTER CONDITIONS FOR THURSDAY/FRIDAY.

JMC

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 639 PM CDT FRI JUL 17 2015

SCATTERED STORMS WERE IMPACTING MUCH OF CENTRAL KS THIS EVENING WHILE
OTHER MORE ISOLATED ACTIVITY WAS MOVING ACROSS SOUTHWEST KS.
STORMS WILL IMPACT THE KRSL AREA THROUGH 02-04Z...POSSIBLY MOVING
INTO KSLN IF THEY CAN HOLD TOGETHER BEFORE DISSIPATING. OTHER MORE
ISOLATED ACTIVITY MOVING EAST ACROSS SOUTHWEST KS MAY EVENTUALLY
MOVE INTO SOUTH CENTRAL KANSAS IMPACTING KICT AFTER 04-05Z.
CONFIDENCE ACROSS SOUTH CENTRAL KS REMAINS LOW. BREEZY SOUTH TO
SOUTHWEST WINDS WILL PERSIST INTO SATURDAY. A FRONTAL BOUNDARY
WILL APPROACH CENTRAL KS TOWARD 00Z. THIS FRONT WILL PROVIDE A
FOCUS FOR MORE SCATTERED THUNDERSTORMS ACTIVITY...MAINLY AFTER 00Z
ON SUN.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    77 100  76  96 /  30  20  20  30
HUTCHINSON      77 101  75  94 /  30  20  20  40
NEWTON          75  99  75  94 /  20  20  20  40
ELDORADO        77  97  76  96 /  20  20  20  30
WINFIELD-KWLD   77  98  77  97 /  30  10  10  20
RUSSELL         74 101  70  89 /  20  20  40  40
GREAT BEND      75 102  70  90 /  20  20  30  40
SALINA          77 102  73  90 /  20  20  30  40
MCPHERSON       76 101  74  93 /  20  20  30  40
COFFEYVILLE     77  95  76  96 /  20  10  10  20
CHANUTE         76  95  76  95 /  20  10  20  30
IOLA            76  95  75  93 /  20  10  20  30
PARSONS-KPPF    77  95  76  95 /  20  10  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 1 PM TO 8 PM CDT SATURDAY FOR KSZ049-051>053-
068>072-083-092>096-098>100.

HEAT ADVISORY FROM 1 PM TO 8 PM CDT SUNDAY FOR KSZ091>096-
098>100.

&&
Hazardous weather outlook, Jul 17, 3:22 PM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
322 PM CDT FRI JUL 17 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-182030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
322 PM CDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER
SOUTHERN KANSAS LATE THIS AFTERNOON...SHIFTING TO MAINLY ALONG AND
WEST OF INTERSTATE 135 FOR THIS EVENING. WHILE WIDESPREAD SEVERE
WEATHER IS UNLIKELY...A SMALL HANDFUL OF STORMS WILL BE CAPABLE OF
55 TO 65 MPH WIND GUSTS...AND DIME TO QUARTER SIZE HAIL...ALONG
WITH LOCALLY VERY HEAVY DOWNPOURS.

HEAT INDICES THIS AFTERNOON AND EARLY EVENING WILL BE BETWEEN 100
AND 105 DEGREES MAINLY ALONG AND WEST OF INTERSTATE 135.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DANGEROUS HEAT WILL OVERSPREAD MUCH OF THE REGION SATURDAY...AS
HEAT INDICES TOP 105 DEGREES. FOR SUNDAY AFTERNOON AND EARLY
EVENING...HEAT INDICES OVER SOUTHERN KANSAS WILL LIKELY AGAIN TOP
105 DEGREES. PLEASE REFER TO THE HEAT ADVISORY STATEMENT FOR
DETAILS.

STORMS ARE EXPECTED TO DEVELOP ALONG A SOUTHWARD MOVING COLD FRONT
THIS WEEKEND. CENTRAL KANSAS WILL BE THE FIRST TO HAVE STORM
CHANCES LATE SATURDAY AFTERNOON AND EVENING...WITH STORM CHANCES
SPREADING SOUTH TO AFFECT THE ENTIRE AREA FOR SUNDAY THROUGH
SUNDAY NIGHT. SEVERE STORMS WILL BE POSSIBLE FOR SUNDAY AFTERNOON
THROUGH SUNDAY EVENING WITH THE STRONGER STORMS PRODUCING 60 TO 70 MPH
WIND GUSTS AND HALF DOLLAR SIZE HAIL. LOCALLY INTENSE RAINFALL
RATES WILL ALSO BE POSSIBLE.

STORM CHANCES WILL REMAIN FOR MUCH OF THE AREA MONDAY THROUGH
WEDNESDAY WITH AT LEAST SOME STRONG STORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Jul 17, 5:12 PM CDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
512 PM CDT FRI JUL 17 2015

KSZ047-172245-
BARTON KS-
512 PM CDT FRI JUL 17 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 545 PM CDT

* AT 510 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR PAWNEE ROCK...OR JUST
  NORTHEAST OF LARNED... MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  GREAT BEND...PAWNEE ROCK AND GREAT BEND AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3843 9903 3845 9871 3826 9869 3826 9903
TIME...MOT...LOC 2210Z 227DEG 27KT 3824 9904

HOWERTON
Local storm report, Jul 17, 6:53 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
653 PM CDT FRI JUL 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             5 S ALBERT              38.38N 99.01W
07/17/2015  E1.50 INCH       BARTON             KS   PUBLIC

&&

SGS
Local storm report, Jul 17, 6:57 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
657 PM CDT FRI JUL 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             6 SE ALBERT             38.39N 98.95W
07/17/2015  E1.00 INCH       BARTON             KS   TRAINED SPOTTER

&&

SGS
Special weather statement, Jul 17, 7:42 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
742 PM CDT FRI JUL 17 2015

KSZ047-180130-
BARTON KS-
742 PM CDT FRI JUL 17 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 830 PM CDT

* AT 741 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR HOISINGTON...MOVING EAST AT 15
  MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HOISINGTON...CLAFLIN...ODIN AND CHEYENNE BOTTOMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3843 9877 3852 9882 3864 9855 3843 9849
TIME...MOT...LOC 0041Z 248DEG 14KT 3850 9872

HOWERTON
Special weather statement, Jul 17, 8:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
821 PM CDT FRI JUL 17 2015

KSZ047-180200-
BARTON KS-
821 PM CDT FRI JUL 17 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 900 PM CDT

* AT 818 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF CLAFLIN...
  MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SUSANK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3870 9850 3869 9848 3858 9848 3859 9878
      3870 9881
TIME...MOT...LOC 0118Z 243DEG 13KT 3861 9865

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:42 PM CDTSpecial Weather StatementICTBarton48 min
Jul 17, 7:50 PM CDTSevere Thunderstorm WarningICTBarton25 min
Jul 17, 8:17 PM CDTAreal Flood WarningICTBarton13 hr
Jul 17, 9:55 PM CDTSpecial Weather StatementICTSaline35 min
Jul 17, 10:29 PM CDTSpecial Weather StatementICTSaline61 min
Jul 18, 5:15 PM CDTSpecial Weather StatementICTReno30 min
Jul 18, 5:31 PM CDTSevere Thunderstorm WarningICTReno44 min
Jul 18, 6:19 PM CDTSpecial Weather StatementICTMcPherson26 min
Jul 18, 6:25 PM CDTSpecial Weather StatementICTReno35 min
Jul 18, 6:25 PM CDTSevere Thunderstorm WarningICTMcPherson, Rice35 min

Nearby

Special Weather Statements in Kansas, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.